New York, 2002

Damaging Winds in New York, June 26, 2002

June 26, 2002 · NWS ALY · 3 events in 2 counties and zones

A line of thunderstorms developed in an unstable, humid air mass, during the afternoon of June 26 across southeastern New York. Two of the cells became briefly severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A line of thunderstorms developed in an unstable, humid air mass, during the afternoon of June 26 across southeastern New York. Two of the cells became briefly severe. Thunderstorm winds knocked down trees in many locations of Ulster County. Trees and powerlines were also blown down in the towns of Tivoli and Wappingers Falls, Dutchess County. As many as 2,000 lightning strikes were reported in one hour and resulted in as many as 16,500 customers without power in the Mid Hudson Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 26, 1:50 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 26, 1:50 PM EST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
250 PM EDT WED JUN 26 2002

.DISC...SVR WX WATCHES ALREADY OUT AND STRONG ECHOES ON RADAR SO WL
BE BRIEF.  SHWRS/TSTMS ALMOST A CERTAINTY TNGT SO RAISED POPS TO
CATEGORICAL.  HAVE INCLUDED WRDG FOR DAMAGING WINDS/HAIL/HVY RAIN
UNTIL MIDNIGHT.  HIGH PROB OF SHWRS/TSTMS CONT THRU EARLY THURSDAY
NIGHT.  WL FCST LIKELY POPS THU/THU NIGHT...BUT FOR THU WL WORD AS
MAINLY DURG THE AFTN. FOR THU NIGHT WL END SHWRS ARND MIDNIGHT. DRY
WX FOR FRI.

.HYDRO STATUS...LCL HVY RAIN W TSTMS.  QPF MAY EXCEED 2 INCHES IN A
FEW AREAS.  WL HAVE TO WATCH FOR LCL FLDG.  BUT NO PROBLEMS EXPECTED
ON LARGER WATERWAYS.

.ALY...NONE.

MAGLARAS

In the hours before

Special weather statement, Jun 26, 11:20 AM EST, 2 hours 50 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
262200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1220 PM EDT WED JUN 26 2002

...THERE IS A RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
THIS EVENING IN EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND...

THE FOLLOWING AREAS HAVE THE POTENTIAL FOR GETTING SEVERE
THUNDERSTORMS...THE SOUTHERN ADIRONDACKS...THE EASTERN MOHAWK
VALLEY...THE LAKE GEORGE SARATOGA REGION...THE GREATER CAPITAL
REGION...THE EASTERN CATSKILLS...THE MID HUDSON VALLEY...SOUTHERN
VERMONT...THE BERKSHIRES...AND LITCHFIELD COUNTY CONNECTICUT.

SEVERE THUNDERSTORMS PRODUCE WIND GUSTS OF 58 MPH AND GREATER...AND
OR HAIL THREE QUARTERS OF AN INCH IN DIAMETER OR GREATER.

THE PRIMARY THREAT OF SEVERE WEATHER WILL BE STRONG GUSTY WINDS.
FREQUENT LIGHTNING AND HEAVY DOWNPOURS WILL ALSO OCCUR WITH THE
THUNDERSTORMS. A FEW SEVERE THUNDERSTORMS COULD CONTAIN LARGE HAIL.

THE ATMOSPHERE WILL BE EXTREMELY UNSTABLE WITH AN ABUNDANCE OF LOW
LEVEL MOISTURE THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE MOVING
THROUGH CENTRAL NEW YORK THIS AFTERNOON WILL HELP TO TRIGGER THE
DEVELOPMENT OF THUNDERSTORMS...WHICH COULD THEN BECOME SEVERE.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.
Local storm report, Jun 26, 12:48 PM EST, 1 hour 22 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0146PM     WED JUN 26 2002
#1 0000001 000
AWLS WLSR QHQT QTRF WAPT APTS
00167    FILE 28   WELLSVILLE PD NY0022800                   JUN 26-02
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                   SEVERE THUNDERSTORM AND STREET FLOODING

DETAILS CONCERNING EVENT: SEVERE THUNDERSTORM WITH FLASH FLOODING. SEVERAL
TREES DOWN AND POWER OUTAGE IN WELLSVILLE. SOME STREET FLOODING WITH SOME
DAMAGE TO VILLAGE STREETS.

COUNTY(S) AFFECTED: ALLEGANY COUNTY VILLAGE OF WELLSVILLE

LOCATION (INCLUDING TOWN AND NEAREST ROAD): SOUTHERN END OF VILLAGE

DATE AND TIME CONDITION STARTED: 062602 AT 1245 HRS
DATE AND TIME CONDITION ENDED:
EXTENT OF DAMAGE OR AREAS IN DANGER: SOME STREET DAMAGE. NO STRUCTURES INVOLVED

NUMBER KILLED:    0     NUMBER INJURED:   0
REMARKS: STRONGS WINDS, EXTREMELY HEAVY RAIN WITH SIGNIFICANT LIGHTNING

AUTH PHONE #: 585 593-5600

AUTH JAMES A CICIRELLO COP

OPER - BALDWIN,MICHAEL T              1346
Local storm report, Jun 26, 1:16 PM EST, 54 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0214PM     WED JUN 26 2002
#1 0000001 000
ALSO WLSR QHQT QTRF APTS WAPT
01787    FILE 28   ALLEGANY CO SO NY0020000                  JUN 26-02
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: ALLEGANY

LOCATION (INCLUDING TOWN AND NEAREST ROAD): HARDEST HIT AREAS:  CUBA AND
BELMONT
DATE AND TIME CONDITION STARTED: 06 26 2002  12:42
EXTENT OF DAMAGE OR AREAS IN DANGER: CUBA AND BELMONT HAD NUMEROUS LIGHTENING
STRIKES WITH TREES AND/OR LINES DOWN.  BOLIVAR REPORTED ROAD FLOODING, ANGELICA
AND ANDOVER, CUBA AND BELMONT REPORTED POWER OUTAGES.  CUBA REPORTED A HOUSE
STUCK BY LIGHTENING.
CHECK ONE:
HAIL SIZE REPORTED
(X) - NO HAIL REPORTED    ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED:  0       NUMBER INJURED: 0

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD  (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            (X) - TREES
(X) - POWER/TELCO POLES   (X) - POWER/TELCO LINES
( ) - COMM. BUILDINGS     (X) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - CROPS
NUMBER KILLED: 0        NUMBER INJURED: 0

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS
( ) - SMALL TREES/SHRUBS  (X) - LARGE TREES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - POWER/TELCO POLES
( ) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS:     MPH OR    KNOTS
NUMBER KILLED: 0        NUMBER INJURED: 0

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS: HEAVY RAIN CAUSED LIMITED DRIVING VISABILITY.

AUTH PHONE #: 585 268-9460

AUTH SHERIFF R BELMONT
     OPER - SWARTHOUT, RANDY       14:13
OPER - SWARTHOUT,RANDY                1414

The radar

The Albany radar (KENX), 79 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ulster

When
June 26, 2:10 PM EST
Where
Ulster County, Countywide
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.883, -74.233

Thunderstorm Wind, Dutchess

When
June 26, 2:37 PM EST
Where
Dutchess County, Tivoli
Property damage
$9,000
Reported by
TRAINED SPOTTER
Coordinates
42.067, -73.917

Thunderstorm Wind, Dutchess

When
June 26, 3:01 PM EST
Where
Dutchess County, Wappingers Falls
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.600, -73.917

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305280, 5305281, 5305282.